Alert archive / Idaho / Wind Advisories in 2014
Wind Advisory 24, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Nov 21, 2014, 2:35 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Nov 21, 2014, 6:00 PM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2014, 2:35 AM PST (10:35 UTC)
- In effect from
- Nov 21, 2014, 6:00 PM PST
- Expired
- Nov 22, 2014, 7:47 AM PST
- In force
- 14 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 10.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409 WWUS75 KMSO 211035 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 335 AM MST FRI NOV 21 2014 IDZ007-008-221200- /O.NEW.KMSO.WI.Y.0024.141122T0200Z-141122T2000Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 335 AM MST FRI NOV 21 2014 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON PST SATURDAY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95... WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST SATURDAY. * IMPACTS/TIMING: STRONG GUSTY WINDS ARE EXPECTED TO DEVELOP TONIGHT AND COULD AFFECT HIGH PROFILE VEHICLES. WINDS ARE EXPECTED TO DECREASE SATURDAY MORNING BUT WILL REMAIN BREEZY INTO THE AFTERNOON. * WINDS: SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 50 MPH. * LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
068 WWUS75 KMSO 221101 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 401 AM MST SAT NOV 22 2014 IDZ007-008-222000- /O.CON.KMSO.WI.Y.0024.000000T0000Z-141122T2000Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 401 AM MST SAT NOV 22 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95... A WIND ADVISORY FOR THE CAMAS PRAIRIE...GRANGEVILLE AND HIGHWAY 95 REMAINS IN EFFECT UNTIL NOON PST TODAY. * IMPACTS/TIMING: STRONG GUSTY WINDS ARE EXPECTED TO CONTINUE THIS MORNING AND COULD AFFECT HIGH PROFILE VEHICLES. WINDS ARE EXPECTED TO DECREASE BY MID DAY BUT WILL REMAIN BREEZY INTO THE AFTERNOON. * WINDS: SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 50 MPH. * LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
233 WWUS75 KMSO 221547 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 847 AM MST SAT NOV 22 2014 IDZ007-008-221700- /O.CAN.KMSO.WI.Y.0024.000000T0000Z-141122T2000Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 847 AM MST SAT NOV 22 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND ADVISORY. WINDS WILL REMAIN BREEZY OUT OF THE WEST THROUGH TODAY, BUT ARE EXPECTED TO HAVE MINIMAL IMPACT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Nov 20, 1:23 PM PST, 13 hours 12 minutes earlier.
Area forecast discussion, Nov 20, 1:23 PM PST, 13 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
223 PM MST THU NOV 20 2014
...Light freezing drizzle, rain and snow through Friday...
...Mountain snow Friday night...
.DISCUSSION...An upper level wave currently moving across central
Idaho is forecast to cross over into western Montana this
afternoon. It has already been responsible for light freezing rain
and snow across portions of central Idaho this morning. With air
and ground temperatures near or below freezing this afternoon, any
rain/drizzle/snow that falls could cause untreated surfaces to
become slick. Even though our confidence was low to moderate on
where this was most likely to occur, we felt that issuing a
winter weather advisory was warranted across much of northwest
Montana. Confidence is low, but there is still a chance that a
portion of the Missoula Valley to the Seeley Lake region could
see a brief period of freezing drizzle this afternoon into early
evening.
Another issue has been the dense fog in the Kalispell area. So far
this has only caused visibility reductions and there hasn't been
any reports of freezing drizzle that we are aware of. Even so, as
this weak weather system moves through today, freezing drizzle
could develop causing a few surfaces to become slick. The fog may
improve by this evening, but then thicken into the overnight.
Confidence continues to be moderate for moist westerly flow to
bring snow or a mixture of freezing rain and snow to portions of
northwest Montana tonight through Friday. The areas that weather
models continue to be consistent with this threat includes Yaak,
Troy, Heron, Noxon, portions of US-2 south of Libby to Kila and
also from Polebridge south to Marias Pass. It seems the
atmospheric profiles would support more freezing drizzle or rain,
but could see some places experience a few inches of snow.
The next weather system will move through the region on Friday
night and Saturday with high chances for mountain snow. North
central Idaho, west central/northwest Montana above around 4500
feet will have 6-10 inches of snow Friday night through Saturday
including Lookout, Lolo, Lost Trail passes. Majority of valley
locations are not expected to have much snow but there is an
increased chance from Noxon to Libby, Troy, and Yaak Saturday
morning. Wind will also become gusty overnight on Friday and
Saturday morning in the high terrain with winds 20-30 mph with
gusts to 40 mph that will cause blowing and drifting of snow and
lowered visibilities. The Camas Prairie of Idaho will also have
gusty winds 30-40 mph with gusts to 50 mph early Saturday morning
possible. The cold front will pass Saturday morning and snow
showers will develop during that afternoon that will keep snow
accumulations going through Saturday night.
A cool and moist northwest flow will continue Sunday into early
next week with several disturbances expected to bring periods of
mountain snow and a valley rain/snow mix. The first disturbance of
interest during this period will be on Sunday afternoon/evening
with the timing of subsequent features still uncertain.
Regardless, a few mountain locations will see fairly consistent
snow while precipitation in valley locations will be driven by the
aforementioned disturbances.
By the middle of next week, forecast models produce a variety of
possibilities leading to a low confidence forecast but the overall
trend is cool and unsettled. Due to the potential changeability of
the forecast, please keep abreast of the latest updates as we
approach the Thanksgiving holiday.
&&
.AVIATION... Dense freezing fog at KGPI continues and may improve
as an upper level wave moves through by 21/0300z and causes
precipitation to fall. At this point, it could be a mixture of
freezing rain and snow. All the weather models and statistical
guidance point to low ceilings and fog continuing at KGPI through
Friday. This means that freezing drizzle could also occur. As for
KMSO, the air mass is fairly dry but there could be a period when
freezing drizzle falls between 20/2000z and 21/0100z. Watch out
for low ceilings and frozen precipitation across portions of
northwest Montana tonight through Friday especially from Yaak
south to Noxon and across Glacier National Park. There is a slight
chance for freezing drizzle to occur at both KBTM and KSMN through
tonight, but confidence is rather low at this time.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... WINTER WEATHER ADVISORY from 8 PM Friday to 5 PM MST Saturday
Bitterroot/Sapphire Mountains.
WINTER WEATHER ADVISORY until 5 PM MST Saturday Lower Clark Fork
Region.
WINTER WEATHER ADVISORY until 5 PM MST Saturday Flathead/Mission
Valleys...Kootenai/Cabinet Region.
WINTER WEATHER ADVISORY until 5 PM MST Saturday West Glacier
Region.
ID...WINTER WEATHER ADVISORY until 4 PM PST this afternoon Northern
Clearwater Mountains...Southern Clearwater Mountains.
WINTER WEATHER ADVISORY from 7 PM Friday to 4 PM PST Saturday
Southern Clearwater Mountains.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.